Alert archive / Alabama / Small Craft Advisories in 2017

Small Craft Advisory 17, NWS Mobile, AL

March 7, 2017

NWS Mobile, AL issued this small craft advisory at Mar 7, 2017, 9:44 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2017, 9:44 AM CST (15:44 UTC)
Expired
Mar 7, 2017, 3:00 PM CST
In force
5 hr
Issued by
NWS Mobile, AL

The text

As transmitted.

956 
WHUS74 KMOB 071544
MWWMOB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOBILE AL
944 AM CST TUE MAR 7 2017

...SMALL CRAFT ADVISORY FOR THE ALABAMA AND NORTHWEST FLORIDA
COASTAL WATERS 20 TO 60 NM OUT UNTIL 3 PM CST...

.SOUTHERLY WINDS NEAR 20 KNOTS AND ELEVATED SEAS BETWEEN 6 AND 8
FEET WILL CONTINUE WELL OFFSHORE THROUGH EARLY THIS AFTERNOON. 

GMZ670-675-072100-
/O.NEW.KMOB.SC.Y.0017.170307T1544Z-170307T2100Z/
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
944 AM CST TUE MAR 7 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SMALL CRAFT
ADVISORY, WHICH IS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON. 

* WINDS...SOUTH NEAR 20 KNOTS.

* WAVES/SEAS...6 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OR FREQUENT GUSTS
OF 20 TO 33 KNOTS AND/OR SEAS OF 7 FEET OR HIGHER ARE EXPECTED TO
PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this small craft advisory went out at Mar 7, 5:24 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Mar 7, 5:24 AM CST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
524 AM CST Tue Mar 7 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
07/12Z issuance...VFR/MVFR ceilings and gusty southeasterly winds
expected Tuesday, with chances for showers and thunderstorms
increasing during late afternoon and evening hours as a cold front
approaches from the northwest. Northerly winds and MVFR ceilings
expected in the wake of the front late tonight into early
Wednesday morning. /49

&&

.PREV DISCUSSION... /issued 418 AM CST Tue Mar 7 2017/

NEAR TERM /Now Through Tuesday night/...A deepening upper-level
trough over the Great Plains will continue to swing east into the
Great Lakes region through the near term. As it does, a cold front
(and its attendant squall line currently stretching from Wisconsin
into north Texas) pushes southeast across the Mississippi River
valley and into the central Gulf states. Ahead of this front, the
ongoing conveyor belt of warm and moist Gulf air continues to
destabilize the region, with MLCAPE values of 500-750 J/kg expected
over the local area by Tuesday afternoon and evening, with the
greatest instability likely developing across southeast Mississippi
and interior southwest Alabama. However, as the low pressure center
up over the Great Lakes begins to lift northeast, the best dynamics
move north of the local area as well, with current 925-850 mb winds
of 35-40 knots expected to weaken to around 25-30 knots by Tuesday
afternoon.

With the weakening dynamics and modest CAPE, only expecting a
marginal risk for strong to severe storms Tuesday afternoon and
evening, with the best chance being generally west of I-65. The
greatest threat will be isolated damaging wind gusts along a pre-
frontal squall line. Many of the latest CAM runs have slowed the
timing of the squall line, as well as pulled back on convection
firing across the warm sector ahead of the front. Despite the
latter, a few showers and perhaps a rumble of thunder are still
possible (given the pre-frontal environment), and have thus opted to
leave in at least slight chance and chance POPs across the area
Tuesday afternoon. The front itself passes through from northwest to
southeast Tuesday night, with greatest (categorical) POPs aligned
just ahead of the front where a pre-frontal squall line will be
ongoing. Chances for rain then drop off dramatically in the wake of
the front as cool and dry air begin to funnel in via northerly flow.

High temps Tuesday afternoon will reach the mid to upper 70's across
the area as onshore flow is maintained and warm, moist Gulf air
continues to move into the area. Lows Tuesday night will depend on
the timing of the front, with areas behind the front (southeast MS
and interior southwest AL) more likely to dip into the low to mid
50's than areas ahead of the front (coastal AL and the northwest FL
panhandle), which should remain in the upper 50's to low 60's
beneath continued southerly flow. /49

SHORT TERM /Wednesday Through Thursday night/...The surface cold
front just south of the coast early Wednesday morning will
continue to move south across the northern Gulf of Mexico and then
stall as a 1027mb high pressure area settles across the southeast
states. Isolated to scattered rain showers early Wednesday morning
southeast of a line from Mobile to Andalusia will move quickly
south of the coast by 9 AM. The best chance of rain with a few
embedded thunderstorms will occur closer to the departing cold
front from Pensacola to Crestview.

Mid and upper level subsidence and dry weather conditions will
then follow through Thursday evening with zonal flow aloft
gradually transition to a northwest flow as the broad upper over
southeast Canada and the northeast conus is reinforced by the end
of the short term. A weak fast moving shortwave in the northwest
flow will approach the forecast area late Thursday night bringing
isolated to scattered rain showers back into the region after
midnight, with the best chance of rain along with embedded
isolated thunderstorms occurring across our northwest zones
closer to the approaching shortwave.

Patchy late night fog development will be likely Thursday night
south of a line from Waynseboro MS to Crestview FL with
visibilities ranging from 2 to 5 miles, with patchy dense fog
expected from Lucedale MS to Pensacola Bay.

High temperatures Wednesday will be slightly above normal in the
lower 70s. Low temperatures Wednesday night will range from 44 to
51 degrees inland areas, and from 52 to 57 degrees along the
coastal sections. Warm temperatures will return on Thursday with
afternoon highs ranging from 72 to 77 degrees, followed by mild
overnight lows ranging from 54 to 59 degrees inland areas, except
for the lower 60s along the immediate coastal sections. /22

LONG TERM /Friday Through Monday/...The progressive weather
pattern will continue through the long term, with scattered
showers and thunderstorms expected Thursday as the upper shortwave
passes over the forecast area and a weak cold front moving through
the area enters the extreme northern gulf. A few showers could
persist Friday night in the wake of the front, followed by a
return of scattered to likley showers and few embedded
thunderstorms Saturday through Sunday afternoon as a series of
upper level disturbances approaching from the west traverse the
forecast area. An associated surface low is forecast to form
across east Texas by Saturday evening, and then move east along
the northern gulf coast, passing through the forecast area Sunday
morning. A strong cold front in the wake of the surface low will
follow Sunday afternoon, bringing a dry north wind flow back into
the region through the remainder of the long term.

Temperatures will continue to trend above normal through Saturday
night, with near normal temperatures returning Sunday and Sunday
night. Temperatures will then begin to moderate on Monday. /22

MARINE...Moderate to strong onshore winds continue through Tuesday
morning ahead of an approaching cold front. Winds gradually weaken
through the afternoon and evening hours before shifting to northerly
in the wake of the cold front Tuesday night into early Wednesday.
Moderate offshore flow is then expected Wednesday morning and
afternoon before high pressure builds over the area and winds shift
to easterly Wednesday night into Thursday. Onshore flow then
redevelops Friday into the weekend as the high pressure continues to
build east of the region. /49

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through this evening for ALZ265-266.

FL...High Rip Current Risk through this evening for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 9 AM CST this morning for GMZ650-655-
     670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Mar 7, 4:16 AM CST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
416 AM CST Tue Mar 7 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-081030-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
416 AM CST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Showers and thunderstorms will increase in coverage from northwest
to southeast across the region today into tonight. A few strong to
marginally severe storms will be possible mainly west of I-65
this afternoon into early this evening. Strong and gusty winds,
small hail, and locally heavy rainfall will be possible with
stronger storms that develop. There is also a high risk for rip
currents today and tonight along Alabama and northwest Florida
panhandle beaches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a moderate risk of dangerous rip currents along Alabama
and northwest Florida panhandle beaches Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Monday.

GMZ630>635-650-655-670-675-081030-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
416 AM CST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Hazardous conditions for small craft expected over the marine area
today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous conditions for small craft will be possible Wednesday
and Thursday.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 3:26 PM CSTSevere Thunderstorm WarningMOBChoctaw64 min
Mar 7, 4:14 PM CSTSpecial Weather StatementMOBChoctaw46 min
Mar 7, 4:47 PM CSTSpecial Weather StatementMOBClarke, Wilcox58 min
Mar 7, 5:24 PM CSTSpecial Weather StatementMOBWashington51 min
Mar 7, 5:48 PM CSTSpecial Weather StatementMOBButler, Conecuh, Monroe, Wilcox57 min
Mar 7, 5:52 PM CSTSpecial Weather StatementMOBWashington53 min
Mar 7, 3:55 PM CSTSpecial Weather StatementMOBWayne65 min
Mar 7, 4:24 PM CSTSevere Thunderstorm WarningMOBWayne51 min
Mar 7, 5:02 PM CSTSpecial Weather StatementMOBGreene43 min

Nearby

Small Craft Advisories in Alabama, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.